I don't mean these blog posts to be just about my own medical details; I'd like to give a picture of the world of cancer treatment as I'm seeing it, rather than just recite the latest developments in my treatment. But I'm going to postpone the big picture posts, because this week's developments have caught my attention. I suspect it's very easy to become preoccupied with details like these, and want to resist falling into that, but still this week's story seems worth telling.
Two days ago I had my fourth infusion. My older son Brian, my wife Teresa and I all went. After three previous sessions I felt like a veteran, and the week between the third and fourth infusions had been relatively easy. So we expected this session to be fairly straightforward too.
We drove in to Manhattan – we start before 6 AM, which definitely doesn’t make us the only people on the road but does enable us to reach the far side of Manhattan in about 45 minutes – and started on the usual process, which begins with blood testing. After the blood testing we waited, because in order to beat the traffic we’d arrived well before my scheduled chemotherapy time. So when we got to the chemotherapy suite – which actually consists of about 20 rooms or spaces, typically separated from each other by curtains rather than walls (so not terribly private) – it was well after 9 am and we’d already been going for several hours.
Then the RN who would be handling the actual chemotherapy process arrived and told us that my white blood cell count was below the lower parameter set by the oncologist for my receiving treatment. That potentially meant I wouldn’t be able to have the infusion – and also meant that my immune system had been weakened. (Meanwhile, coincidentally, the RN came down with a cold more or less before our eyes; from then on, when she came back to our space, she wore a mask.)
When we later looked at the blood work charts ourselves, it was clear enough what had happened. The chemotherapy is expected to weaken your immune system and sure enough, week by week, it had. The break I’d had after the first two weeks had helped restore some of my white cells, but not enough, so when the third infusion hit, I was starting from a lower point than I had in week one, and the third week’s impact took me below the doctor’s limit.
What to do? I didn’t want to miss a treatment, and apparently that made some difference to the doctors’ thinking. What they decided to do was to go ahead with the treatment, and then send me the next day (that was yesterday, New Year’s Eve, and apparently took a lot of scheduling effort behind the scenes) for an injection meant to stimulate my bone marrow to produce more white blood cells. But that injection itself can have side effects, and for those side-effects two different Sloan-Kettering people suggested that I take Claritin D. They both said there was no scientific evidence that Claritin D would work, but that many patients said it did. So now I’m taking Claritin D, as a modern folk remedy. And I’m taking it to counteract the side-effects of another drug that I’m taking to counteract the side-effects of the chemotherapy. There’s a lot going on!
Meanwhile, after the chemotherapy we had one more stop to make, for an ultrasound of my legs. The ultrasound wasn’t a surprise; my right calf muscle had been stiff for several days. I hadn’t known what to make of this, but finally called it in to the medical team the day before the chemotherapy, and they, probably out of an abundance of caution, decided that after the infusion I should go upstairs one floor for an ultrasound. Which was the right choice, because it turned out I had a blood clot in that calf (but only there, which of course is good).
Having a blood clot means going on a blood thinner to help break up the clot – and I’m dismayed that I’m now taking one of those drugs that are so depressingly advertised on TV. A blood thinner also means I have to be careful about getting cut or getting bruised – marking the end of my NFL aspirations. Why do I have a blood clot? The nurse from the medical team said that people with a cancer diagnosis have more frequent blood clots than others; I’m not sure whether that’s the result of the cancer itself or of the chemotherapy or some combination of the two. But I take it I’ll be on blood thinners now more or less indefinitely.
None of this is particularly bad. And all of it the medical team was ready to deal with. But it was certainly more than the three of us had expected as we went into town on Wednesday morning. And it taught us all a lesson: chemotherapy is not routine.